Illinois, 2017

Hail and Damaging Winds in Illinois, June 17 to 18, 2017

June 17 to 18, 2017 · NWS LSX · 7 events in 5 counties and zones

A strong cold front moved through the region triggering strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 5:31 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 17, 5:31 PM CST, 2 hours 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 PM CDT Sat Jun 17 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 317 PM CDT Sat Jun 17 2017

Focus will once again be an MCS tonight.

Convective debris today from MCS last night has slowed heating
today. STCU field developed early this morning beneath an EML,
however, breaks are finally becoming evident as cap begins to
weaken somewhat and boundary layer air destabilizes.

Expect TSRA to impact nrn portions of the CWA late this afternoon
or early evening hours. Not much change in the prev thinking with
all threats possible with any discrete storms that impact the
area. Any discrete storms shud become line segments fairly quickly
becoming mainly a wind threat. This line shud then congeal and
sink swd thru the CWA thru the night. Expect only lingering SHRA,
isod TS, across srn portions of the CWA by 12z Sun.

For Sun, expect a cooler day with nwly winds at the sfc behind
the cdfnt. Expect convective debris to linger thru the morning
hours. With cyclonic curvature across nrn and nwrn portions of the
CWA, expect a fair amount of diurnal CU to develop which shud
also help keep temps down. However, how far SW this thicker cloud
cover will extend is uncertain attm.

Tilly

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 317 PM CDT Sat Jun 17 2017

Quiet weather is expected from Sunday night through part of
Tuesday due to a surface ridge which settles across the region in
the wake of Sunday's cold front. By Tuesday afternoon, the surface
high pressure center will have moved far enough eastward for
southwesterly winds around its western periphery to bring a warm
and moist air mass back towards MO/IL. Isolated to scattered
thunderstorms will be possible within this unstable air mass.

The advection of warm and moist air will also act to sharpen a
developing warm front which then lifts northeastward on Tuesday
night and Wednesday in response to a low pressure system moving
into the north central CONUS. However, there is considerable model
disagreement after 00z Wed regarding both surface and upper air
features. Models are in general agreement that there ought to be
at least one surface front near the area at least once during the
middle and late part of next week and that the upper air pattern
becomes quasizonal with several embedded vorticity maxima, but
there is significant disagreement regarding the timing and
placement of these features.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 625 PM CDT Sat Jun 17 2017

Supercell moving swd out of IA is expected to impact KUIN shortly
after 01z. This storm shud be capable of producing damaging winds
and large hail. Otherwise, little change from prev TAFs.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 2:56 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
356 PM CDT Sat Jun 17 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely this evening. The primary threats
are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Kanofsky

The radar

The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 17, 8:30 PM CST to 8:55 PM CST
Where
Brown County, Mt Sterling to 0.94 mi NNW of La Grange
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.980, -90.770

Thunderstorm winds blew down a number of trees in the Mt. Sterling area. Also, in LaGrange, there was minor roof damage to a house.

Hail, Brown

When
June 17, 8:45 PM CST
Where
Brown County, 0.73 mi WNW of Hersman
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.953, -90.743

Thunderstorm Wind, Montgomery

When
June 17, 11:30 PM CST
Where
Montgomery County, 0.58 mi NW of Raymond to 0.42 mi SE of Raymond
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.326, -89.578

Thunderstorm winds blew down several trees and power lines around town.

Thunderstorm Wind, Monroe

When
June 18, 12:40 AM CST to 12:55 AM CST
Where
Monroe County, Columbia to 2.18 mi S of Hecker
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.450, -90.200

Thunderstorm winds blew down numerous large tree limbs between Columbia and Hecker.

Thunderstorm Wind, St. Clair

When
June 18, 12:45 AM CST
Where
St. Clair County, 0.81 mi NNW of Caseyville to 0.47 mi NE of Caseyville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.641, -90.037

Thunderstorm winds blew down numerous large tree limbs around town.

Thunderstorm Wind, Fayette

When
June 18, 1:20 AM CST to 1:35 AM CST
Where
Fayette County, 1.02 mi WNW of Vandalia to 2.1 mi SSE of Bluff City
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
38.975, -89.118

Thunderstorm winds caused a wide swath of damage from Vandalia to near Stanbery Lake. Numerous large trees, tree limbs and power lines were blown down. In Vandalia, several homes sustained moderate to major damage from the fallen trees. Near Stanbery Lake, a home was destroyed by two large trees. One home owner was briefly trapped in the home, but was rescued unharmed from the home.

Thunderstorm Wind, Fayette

When
June 18, 1:30 AM CST to 1:38 AM CST
Where
Fayette County, Pittsburg to St Peter
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.870, -89.220

Thunderstorm winds blew down a grain bin in St. Peter. Also, numerous trees and power poles were blown down across the southern half of Fayette County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717708, 717709, 720578, 720586, 720582, 720590, 717707.